Texas, 2013

High Wind in Texas, March 23, 2013

March 23, 2013 · NWS AMA · 11 events in 4 counties and zones

The combination of a strong surface pressure gradient behind a cold front and strong winds aloft mixing to the surface, which caused a period of high winds across the southwestern Texas Panhandle during the afternoon of the 23rd. In Oldham County, a semi-tractor trailer on Interstate 40 east of the town of Wildorado (Oldham County) was blown over by an estimated non-thunderstorm wind gust of 65…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a strong surface pressure gradient behind a cold front and strong winds aloft mixing to the surface, which caused a period of high winds across the southwestern Texas Panhandle during the afternoon of the 23rd. In Oldham County, a semi-tractor trailer on Interstate 40 east of the town of Wildorado (Oldham County) was blown over by an estimated non-thunderstorm wind gust of 65 MPH. In Deaf Smith County, several observations sites reported sustained winds of 45 MPH with the highest gust of 67 mph occurring at the West Texas Mesonet site at Bootleg (Deaf Smith County). These high winds blew a roof off of a mobile home in the southern part of the town of Hereford (Deaf Smith County), and the roof was blown into power lines causing several residents to lose power. In Randall County, an estimated wind gust of 60 mph downed small tree limbs and knocked out power for a portion of southwest Amarillo (Randall County). Also the KVII Schoolnet weather station at Lakeview Elementary in Timbercreek Canyon (Randall County) observed a 58 mph non-thunderstorm wind gust. In Potter County, high winds flipped a wooden shed in Bushland (Potter County) and blew a roof off of a trailer on the northwest side of Amarillo (Potter County). The Bushland KVII Schoolnet site reported a non-thunderstorm wind gust of 64 MPH, and a trained spotter measured a 61 MPH non-thunderstorm winds gust on the west side of Amarillo (Potter County). By 6 PM CDT, the surface pressure gradient had decreased sufficiently to bring an end to high winds for the southwestern Texas Panhandle.

The following is a list of the highest non-thunderstorm wind gusts reported: 11 miles west northwest of Bootleg (Deaf Smith County) 67 MPH; 1 mile north northwest of Hereford (Deaf Smith County) 59 MPH; 2 miles west northwest of Hereford (Deaf Smith County) 61 MPH; 1 mile east of Wildorado (Oldham County) 65 MPH; 5 miles west southwest of Amarillo (Randall County) 60 MPH; 2 miles north of Canyon (Randall County) 59 MPH; 5 miles east northeast Hereford (Deaf Smith County) 59 MPH; 1 east Bushland (Potter County) 64 MPH; 5 miles west of Timbercreek Canyon (Randall County) 58 MPH; 4 miles west northwest of Amarillo (Potter County) 58 MPH; 7 miles north of Bootleg (Deaf Smith County) 60 MPH; and 4 miles west of Amarillo (Potter County) 61 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 23, 2:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT MAR 23 2013

.DISCUSSION...
PRIMARY FOCUS THROUGH THE FORECAST PERIOD IS ACTUALLY ON THE NEXT 12
HOURS. BEYOND THAT...THE PATTERN BECOMES LESS ACTIVE.

WINDS TONIGHT...LATEST SURFACE ANALYSIS PUTS THE COLD FRONT IN THE
FAR NW PORTIONS OF THE PANHANDLES. AHEAD OF THE FRONT...VERY STRONG
WESTERLY WINDS HAVE ALREADY BEEN REPORTED IN DEAF SMITH COUNTY...WITH
THE MESONET NEAR BOOTLEG REPORTING WIND GUSTS TO 60 MPH WITHIN THE
LAST HOUR. STILL DONT THINK WEVE SEEN THE STRONGEST WINDS YET AS
FRONTOGENESIS AND IMPRESSIVE POST FRONTAL PRESSURE RISES TO ENHANCE
WINDS BEHIND THE FRONT. THE STRONG POST FRONTAL NORTHERLY
WINDS...WILL GENERALLY BE BETWEEN 22 AND 04Z.

SNOW TONIGHT...THE FIRST FEW SNOW BANDS...EVEN SOME THUNDERSNOW...ARE
BEGINNING TO DEVELOP IN THE WESTERN OK AND NORTHWESTERN TX PANHANDLE.
A COMBINATION OF FRONTOGENETICAL BAND...AND ISENTROPIC LIFT IS STILL
ON TRACK TO DEVELOP ACROSS THE OK AND NORTHERN TX PANHANDLE.
THUS...INCREASED POPS IN THE NORTHERN PANHANDLES ESPECIALLY BETWEEN
00 AND 06Z. LITTLE CHANGE TO SNOW TOTALS...AS CONFIDENCE IN THIS
REMAINS LOW...BUT THE PREVIOUS FORECAST STILL LOOKS ON TRACK.

DUST THIS EVENING...ALREADY SEEING RADAR RETURNS OF BLOWING DUST IN
THE SW TX PANHANDLE...EXPECT THIS TO CONTINUE THROUGH EARLY
EVENING...BUT SHOULD DIMINISH QUICKLY AS THE WINDS DIMINISH AFTER
SUNSET.

SUNDAY AND SUNDAY NIGHT...WITH COLD AIR ADVECTION CONTINUING THROUGH
THE DAY...THE LATEST MAV AND MET GUIDANCE WERE SLIGHTLY LOWER FOR
HIGH TEMPERATURES TOMORROW AS COMPARED TO PREVIOUS MODEL RUNS.
DESPITE CLEARING SKIES AND INCREASED INSOLATION...AGREE WITH THE
GUIDANCE THAT THE COLD AIR ADVECTION WILL BE THE BIGGEST IMPACT. THUS
DECREASED HIGHS SLIGHTLY ON SUNDAY. STILL SOME LIGHT UPSLOPE SNOW
POSSIBLE IN THE HIGHER TERRAIN OF THE NW TX AND W OK PANHANDLES
SUNDAY NIGHT...THOUGH UNCERTAINTY IS QUITE HIGH...SO HAVE KEPT POPS
AT 20 PERCENT.

MONDAY THROUGH TUESDAY...THE COLD AIR MASS REMAINS IN PLACE TO START
THE WEEK KEEPING TEMPERATURES BELOW NORMAL...WITH ONLY A MODEST
WARMING TREND ON TUESDAY AS SOME AIR MASS MODIFICATION OCCURS.

WEDNESDAY THROUGH SATURDAY...BROAD UPPER LEVEL RIDGE BUILDS OVER THE
CENTRAL US BRINGING A DRAMATIC WARMING TREND AND A DRIER WEATHER
PATTERN. BOTH THE GFS AND ECMWF STILL SHOW A SHORT WAVE UPPER LEVEL
TROUGH DIGGING ALONG THE EASTERN PERIPHERY OF THE RIDGE LATE IN THE
WEEK...BUT THERE IS POOR AGREEMENT ON THE TRACK AND TIMING OF THIS
FEATURE...SO HAVE KEPT THE FORECAST DRY FOR NOW.

JOHNSON
&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE. A COLD FRONT WILL MOVE
THROUGH THE REGION EARLY THIS EVENING...BRINGING AN ABRUPT SHIFT TO
NORTHERLY WINDS...BUT ALSO RESULTING IN QUICK RECOVERY OF RELATIVE
HUMIDITY VALUES. COOLER WEATHER AND GENERALLY LIGHTER WINDS SHOULD
PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE
NEXT SEVERAL DAYS.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                19  40  18  40  21 /  20   0   5   5   0
BEAVER OK                  21  37  20  43  19 /  80   0   0   5   0
BOISE CITY OK              15  33  14  36  17 /  80   0  20   5   0
BORGER TX                  23  38  22  42  25 /  60   0   5   5   0
BOYS RANCH TX              21  42  18  43  24 /  20   0  10   5   0
CANYON TX                  20  42  17  42  21 /  10   0   5   5   0
CLARENDON TX               24  41  21  44  25 /  20   0   0   0   0
DALHART TX                 17  40  17  41  18 /  50   0  10   5   0
GUYMON OK                  18  40  18  40  19 /  80   0  10   5   0
HEREFORD TX                19  41  16  42  20 /  10   0   5   5   0
LIPSCOMB TX                25  37  20  44  19 /  80   0   0   5   0
PAMPA TX                   22  37  18  42  23 /  50   0   5   5   0
SHAMROCK TX                27  40  22  45  23 /  40   0   0   0   0
WELLINGTON TX              28  42  25  48  26 /  30   0   0   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...OCHILTREE...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
     ROBERTS...SHERMAN...WHEELER.

     HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...POTTER...
     RANDALL.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
     RANDALL.

OK...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

05/16
Hazardous weather outlook, Mar 23, 2:52 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT MAR 23 2013

OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE POSSIBLE ACROSS THE PANHANDLES. IN THE WESTERN TEXAS
PANHANDLE...WESTERLY TO NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING. A HIGH WIND WARNING
IS IN EFFECT FOR THESE LOCATIONS. FOR THE REST OF THE AREA WIND
SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT THROUGH THIS EVENING.

SNOW ACCUMULATIONS OF 1 TO 2 WITH SOME LOCALLY HIGHER AMOUNTS ARE
POSSIBLE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES THROUGH
LATE TONIGHT WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. DUE TO THE
STRONG WINDS...BLOWING SNOW WILL ALSO BE POSSIBLE REDUCING
VISIBILITIES. ADDITIONALLY...SOME BANDS OF THUNDER SNOW...WITH
OCCASIONAL LIGHTNING WILL BE POSSIBLE.

DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES AHEAD OF THE
FRONT IN THE SOUTHWESTERN TEXAS PANHANDLE...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

JOHNSON

In the hours before

Local storm report, Mar 23, 2:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HIGH SUST WINDS  11 WNW BOOTLEG          34.89N 102.99W
03/23/2013  M46 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1300366

FENNER
Local storm report, Mar 23, 2:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HIGH SUST WINDS  2 WNW HEREFORD          34.83N 102.43W
03/23/2013  M45 MPH          DEAF SMITH         TX   MESONET

0315 PM     NON-TSTM WND GST 2 WNW HEREFORD          34.83N 102.43W
03/23/2013  M61 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1300367
EVENT NUMBER AMA1300368

FENNER
Local storm report, Mar 23, 2:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     NON-TSTM WND GST 1 NNW HEREFORD          34.84N 102.41W
03/23/2013  M59 MPH          DEAF SMITH         TX   BROADCAST MEDIA

            VIA SCHOOLNET

&&

EVENT NUMBER AMA1300369

FENNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Deaf Smith

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The West Texas Mesonet site 11 miles west northwest of Bootleg reported a 67 mph non-thunderstorm wind gust.

High Wind, Deaf Smith

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The KVII Schoolnet site 1 mile north northwest of Hereford reported a 59 mph non-thunderstorm wind gust.

High Wind, Deaf Smith

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The West Texas Mesonet site 2 miles west northwest of Hereford reported a 61 mph non-thunderstorm wind gust.

High Wind, Oldham

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Oldham forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Oldham Emergency Manager reported a semi tractor trailer was blown over on Interstate 40. The non-thunderstorm wind gust was estimated to be 65 mph based on radar.

High Wind, Randall

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A member of the public reported downed tree limbs and knocked out power on the west southwest side of the city. The winds were estimated to be 60 mph.

High Wind, Deaf Smith

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The AWOS 5 miles east northeast of Hereford reported a 59 mph non-thunderstorm wind gust.

High Wind, Potter

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII Schoolnet site 1 mile east of Bushland reported a 64 mph non-thunderstorm wind gust.

High Wind, Randall

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The KVII Schoolnet site 5 miles west of Timbercreek Canyon reported a 58 mph non-thunderstorm wind gust.

High Wind, Potter

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A member of the broadcast media 4 miles west northwest of Amarillo reported a 58 mph non-thunderstorm wind gust.

High Wind, Deaf Smith

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The KVII Schoolnet site 7 miles north of Bootleg reported a 60 mph non-thunderstorm wind gust.

High Wind, Potter

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Potter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII Schoolnet site 4 miles west of Amarillo reported a 61 mph non-thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442332, 442333, 442334, 442335, 442336, 442337, 442338, 442339, 442340, 442341, 442342.